Posted: Nov 07, 2016 11:59 AM CST Updated: Nov 07, 2016 11:59 AM CST
Hannah Gadd, a student at Louisville Male High School, has been named a 2016 National Young Woman of Distinction by the Girl Scouts.
Hannah worked with her mom, Julie Mattingly Gadd, to produce a documentary called Heroin: Drug of Sorrow, after the Sept. 29, 2013 death of her 32-year-old uncle, Jonathan Mattingly, from a heroin overdose. The film was was created to educate and raise awareness about the drug epidemic in the Louisville community, while at the same time providing educational resources for teachers and community organizations. The documentary was eventually added to the JCPS video library and shown at a community viewing party, attended by school board members and state representatives.
Hannah’s selection as a 2016 National Young Woman of Distinction means that she is among 10 Girl Scouts chosen from thousands in grades 9-12 who have received their Girl Scout Gold Award, the highest achievement in Girl Scouting.
“National Young Women of Distinction transform an idea and vision for change into an actionable plan with measurable, sustainable, and far-reaching impact at the local, national, and global levels,” a news release from the Girl Scouts of the USA states. “From creating an original comic book to support siblings of individuals with special needs, to developing a mock diagnostic activity to help young people learn about Ebola, the actions of these girls show how they’re taking the lead to solve today’s pressing issues, both in the United States and around the globe.”
In many ways, Hannah doesn’t want to remember the pain and heartache that Sept. 29, 2013, brought to her family.
Hannah was at home with her parents when she found out that her 32-year-old uncle, Jonathan Mattingly, was found dead in his Fern Creek apartment.
“I lost my uncle to a heroin overdose,” the 18-year-old told WDRB back in January. “We didn’t know he was using heroin, I had never heard the word heroin until his autopsy report.”
“When I saw the effects this passing did to my family, it was horrific and heart-wrenching,” she says. “No other family should have to deal with what we went through.”
Four months after her uncle’s death, Hannah decided she wasn’t going to let her family’s experience be in vain.
She began working with her mom, Julie Mattingly Gadd, to produce the documentary.
The video, shot by professional photographer Michael Clevenger, features interviews Hannah conducted with Kentucky Chief Medical Examiner Tracey Corey, Louisville EMS Major Jenny Cravens and current drug users. She also shares the stories of five families changed by heroin.
One of those families is that of Jefferson County Attorney Mike O’Connell, whose son Matt O’Connell, died of a heroin overdose in May 2014.
“He was great, he had a lot of friends…a great personality,” O’Connell says in the video. “It is a big dark black hole that has not been replaced.”
Heroin: Drug of Sorrow began as a community service project Hannah could submit for the Girl Scout Gold Award. In the project, she had to find a problem in the community and come up with a solution.
“In reaching out to the community, I saw first hand that this was a bigger problem and I saw there needed to be a solution,” she said. “There is no other way to bring a solution other than to bring education to our youth.”
Hannah said a few years ago, Jefferson County Public Schools began showing suicide prevention videos to students at the start of the school year.
“It seemed to have an effect on people,” she said. “I thought it would be a good idea to spread awareness about drug abuse.”
Hannah said she started with JCPS, “because I had to have an advisor, someone to help me say the video would be used in middle and high schools.”
“Then I started to find people who wouldn’t mind being interviewed that had lost a loved one,” she said.
It took her months to find families impacted by heroin and to earn their trust in order to tell their story.
Two years and over 100 hours later, the documentary is now complete.
On Jan. 5, it premiered during a remembrance ceremony at Fern Creek Baptist Church.
Later that month, she shared it with all five of Todd Driskell’s freshmen health classes at Male High School.
“It speaks volumes of her boldness and her willingness,” said Driskell, who has been teaching health classes since 1990. “She could have done other things to reach her community service hours for her Girl Scout Award, but she chose something that is going to leave a legacy and impact.”
During the 24-minute video, several of the Male High students began to cry.
Afterward, Hannah did a presentation about the effects of heroin.
“One in every 10 students knows someone who is on drugs or is affected by the drugs in our community,” Hannah said. “I had someone come up to me during sixth period and tell me a story about his brother who is using drugs.”
Jonathan Mattingly grew up playing baseball and had a lot of friends. He had worked at Ford and was the proud owner of a Mustang, Hannah said.
“He was a good guy, he had a great life,” Hannah said. “We loved him so much.”
Her family found out Mattingly had started with cigarettes, marijuana and then prescription painkillers when he was a teen and young adult. They believe he began using heroin about four or five months before his death.
“We didn’t know,” Hannah said. “I wish I would have known so I could have tried to do something to help him.”
Now she hopes her documentary will help others.
“We have a very serious problem in our community and kids need to be warned,” says Hannah’s mom, Julie Mattingly Gadd, an elementary teacher in JCPS. “I hope that kids will remember this.”
According to the Kentucky Office for Drug Control Policy, there were 204 overdose deaths in Jefferson County in 2014, which is up by 12 from 2013.
Heroin can be injected, smoked in a water pipe, inhaled as smoke through a straw, or snorted as powder through the nose.
If you’re concerned that a family member or friend is using heroin, there are some signs you may detect.
Pat Fogarty with the Healing Place, an addiction recovery center in Louisville, passed along this information:
If a loved one is “sick” a lot with flu-like symptoms this is one sign. Heroin is relatively fast acting and most need to use a few times a day to prevent going into withdrawal. The user feels terrible and matches this with their looks.
Also, when a heroin user is going through withdrawals, their pupils can become very dilated. When someone is on heroin, their pupils become restricted and pinpoint. These are two very good methods for recognizing withdrawal and one who is high on opiates.
The textbook answer will be lack of motivation, legal troubles, family troubles, etc… With heroin use, people have a hard time functioning in a normal capacity as the chase for the next high consumes their life.